Ohio, 2011

Flooding and Hail in Ohio, April 19 to 21, 2011

April 19 to 21, 2011 · NWS RLX · 8 events in 5 counties and zones

On Tuesday the 19th, a strong east to west front stretched from north central West Virginia on across extreme southern Ohio near the Ohio River. Rounds of showers and thunderstorms moved into southeast Ohio around 0200E and continued into the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On Tuesday the 19th, a strong east to west front stretched from north central West Virginia on across extreme southern Ohio near the Ohio River.

Rounds of showers and thunderstorms moved into southeast Ohio around 0200E and continued into the late afternoon. By late afternoon, rain amounts of 1.75 to 2.25 were common, generally from the Route 50 corridor on north through Perry County. One automatic gauge near New Lexington had 2.31 inches. Small stream flooding was common in Athens and Perry Counties. Numerous roads were flooded and closed, but homes were not flooded. The rain diminished by evening, as the front lifted north.

However, another round of convection followed, well ahead of the cold front. Severe convection moved up the Ohio River Valley overnight on the 19th into the 20th. The convection began to weaken as it approached southeast Ohio during the predawn hours on the 20th. However, due to the fast wind flow aloft, wind damage still occurred in Perry County. The additional rain was not as heavy, mostly less than a third of an inch.

The total rain event brought a strong rise on the Hocking River through the day on the 20th, reaching flood stage at Athens by late afternoon on the 20th. The Hocking River crested at Athens during the morning hours of the 21st at 21.17 feet. Flood stage is 20 feet. The river fell below flood stage by that evening. This level kept vulnerable roads near the river flooded. Yet, no homes were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 19, 5:50 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 5:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EDT TUE APR 19 2011

.SYNOPSIS...
WEST TO EAST FRONT IN SOUTHERN OHIO TO NORTHERN WEST VIRGINIA NEARLY
STATIONARY THROUGH MORNING...LIFTS NORTH LATE TODAY.  COLD FRONT
PASSES ON WEDNESDAY. HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTER SEEING UPSTREAM RAINFALL TOTALS...ELECTED TO ISSUE FLASH
FLOOD WATCH FOR SOUTHEAST OHIO UNTIL NOON.

PREVIOUS DISCUSSION FOLLOWS...

THINK BOUNDARY CURRENTLY LIES JUST SOUTH OF A UNI/CKB LINE.  SHOWERS
AND STORMS FIRING BEHIND THE BOUNDARY IN AREA OF GOOD H850/H925
MOISTURE CONVERGENCE.

NAM/GFS IN GOOD AGREEMENT WITH SEQUENCE OF EVENTS OVER THE NEXT 24
HOURS.  SURFACE LOW TRACKS FROM THE CENTRAL PLAINS NORTHEASTWARD TO
NEAR DTW BY 12Z WEDNESDAY. NEARLY STATIONARY BOUNDARY IN PLACE MAY
SINK A BIT MORE SOUTH THIS MORNING BEFORE STALLING...AND THEN
STARTING BACK NORTHWARD AROUND MIDDAY WITH PASSAGE OF H500 VORT
ENERGY.  BEST H850/H925 MOISTURE CONVERGENCE WILL BE WEST OF AREA
TODAY BUT STILL FORESEE GOOD SHRA COVERAGE THROUGH AT LEAST
18Z...ESPECIALLY ACROSS SOUTHEAST OHIO THIS MORNING.  FAIRLY
IMPRESSIVE TRAIN OF CELLS FROM OUR SOUTHEAST OHIO COUNTIES TO CVG
AND BEYOND.  STILL A BIT CONCERNED ABOUT RAINFALL TOTALS IN
SOUTHEAST OHIO WITH STALLED BOUNDARY AND PWATS PUSHING 1.5 INCHES.
HOWEVER...ELECTED TO HOLD OFF ON FLOOD WATCH FOR NOW AS
SPACING/SPEED OF INDIVIDUAL CELLS SHOULD BE ENOUGH TO PREVENT ANY
SIGNIFICANT TRAINING. WILL MONITOR THIS CLOSELY THOUGH...STILL THINK
AT LEAST 0.5 TO 1.0 INCH OF RAIN IS A GOOD BET IN SOME AREAS. CANNOT
RULE OUT A SHOTGUN FFA ISSUANCE. HUNG ON TO SOME LOWER CHANCE POPS
SOUTH OF THE MAIN COMPLEX INTO THE AFTERNOON HOURS.  WHILE SOME
INSTABILITY DEVELOPS IN VERTICAL PROFILES...WONDER HOW MUCH ACTIVITY
WILL BE ABLE TO POP IN THE WARM SECTOR AS BUFKIT SOUNDINGS SHOW
LOCATIONS STRUGGLING TO KEEP CAP OUT OF THE PICTURE.  ANY STORMS
THAT DO DEVELOP HAVE A POTENTIAL OF CREATING SOME WIND GUSTS WITH
INVERTED V PROFILE IN LOWER LEVELS. AT OR BELOW THE COOLER MOS MAX
TEMPS ACROSS THE BOARD.

RELATIVE LULL TONIGHT IN THE WARM SECTOR ONCE DIURNAL INSTABILITY
DECREASES...AND CLOUDS SHOULD ALSO BREAK SOMEWHAT.  WITH SURFACE LOW
PASSING TO THE WEST...GRADIENT TIGHTENS AND LOW LEVEL JET CRANKS
UP...50-60KTS AT H850 AFTER 06Z.  INVERSION SHOULD BE ABLE TO KEEP
THESE WINDS ALOFT FOR THE MOST PART EARLY ON.  ATTENTION THEN TURNS
TO EXPECTED PREFRONTAL CONVECTIVE LINE...WHICH MAY ARRIVE AFTER
08Z.  SPC HAS WESTERN COUNTIES IN SLIGHT SEVERE RISK.  STRONG/MOSTLY
UNIDIRECTIONAL WIND FLOW POINTS TO DAMAGING WIND RISK...AND ENOUGH
INSTABILITY MAY BE PRESENT IN SOUTHEAST OHIO AT LEAST...BUT WONDER
IF STORMS CAN ROOT INTO BOUNDARY LAYER THIS FAR EAST AT THIS TIME OF
NIGHT.  NEVERTHELESS...BROUGHT CATEGORICAL POPS TO JUST EAST OF OHIO
RIVER BY 12Z AND ADDED GUSTY WINDS TO THUNDERSTORMS. MOSTLY AT OR
ABOVE THE WARMER MOS MIN TEMPS TONIGHT WITH GOOD MIXING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
LOW LEVEL MOISTURE CONVERGENCE STILL WEAKENS AROUND FRONTAL BOUNDARY
AS IT PASSES ON WEDNESDAY.  STILL FIGURING ON THE LEFTOVERS FROM THE
STRONGER OVERNIGHT CONVECTION PUSHING DEEPER INTO OUR CWA AFTER
12Z.  HOWEVER...THAT IS NOT THE FRONT.  A SECONDARY BATCH OF SHOWERS
AND THUNDERSTORMS FIGURED ON THE FRONT.  BASING THE FORECAST ON THE
FRONT
ALONG A CKB-CRW-LOUISA LINE BY 18Z...THEN INTO OUR SW VA COUNTIES BY
00Z.  WITH THIS TIMING...THINK SOME REDEVELOP POSSIBLE IN THE
THUNDERSTORMS FOR OUR SOUTHERN ZONES FOR THE AFTERNOON.

WAS A BIT FASTER LOWERING POPS AND BRINGING SOME CLEARING INTO OUR
OHIO RIVER VALLEY COUNTIES WEDNESDAY AFTERNOON.  AS A RESULT...WAS
ALSO COOLER WEDNESDAY NIGHT FOR AREAS FROM HTS-CRW ON NORTH.  SOME
30S POSSIBLE IN INTERIOR SOUTHEAST OHIO AND RURAL WEST VIRGINIA.

TRYING TO HOLD POPS DRY ON THURSDAY FOR MOST COUNTIES...THOUGH HAVE
SOME 20 TO 30 POPS SNEAKING BACK INTO OUR SOUTHERN COUNTIES THURSDAY
AFTERNOON.

WAS FASTER SPREADING POPS BACK NORTH...WITH WARM FRONTAL ACTION
THURSDAY NIGHT INTO FRIDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ZONAL FLOW ALOFT ACROSS THE CONUS WITH A SERIES OF EMBEDDED...
PROGRESSIVE UPPER TROUGHS CONTINUES. IT ALSO CONTINUES TO BE TRICKY
ON HANDLING THE TIMING AND AMPLITUDE OF THE SYSTEMS COMING OFF THE
PACIFIC AND MOVING ACROSS THE NATION...AS SEEN BY MODEL
DISCREPANCIES. AGAIN...A BLEND OF THE MODELS IS USED FOR
DETAILS...WHICH MEANS CONFIDENCE IS NOT HIGH. CURRENT SCENARIO HAS
HIGH PRESSURE MOVING RAPIDLY EAST THURSDAY NIGHT WITH A WARM FRONT
LIFTING NORTHWARD AHEAD OF THE NEXT SYSTEM. THIS WILL BRING
OVERRUNNING SHOWERS AND PERHAPS SOME THUNDERSTORMS MAINLY LATER
THURSDAY NIGHT AND FRIDAY...TENDING TO LIFT NORTH LATE IN THE DAY
FRIDAY WITH THE FRONT. WARM SECTOR FRIDAY NIGHT INTO SATURDAY AHEAD
OF A COLD FRONT...WHICH WILL MOVE EASTWARD ACROSS OUR AREA LATER
SATURDAY AND SATURDAY NIGHT. THUS...THE THREAT FOR SCATTERED SHOWERS
IN THE WARM SECTOR CONTINUES...AND INCREASES ALONG AND AHEAD OF THE
COLD FRONT SATURDAY. MODELS INDICATING THE FRONT WILL RETURN
NORTHWARD SUNDAY AND BRING US BACK INTO THE WARM SECTOR BY
MONDAY...CONTINUING THE THREAT FOR SCATTERED SHOWERS AND
THUNDERSTORMS. IN SUMMARY...AN UNSETTLED PERIOD WITH TEMPERATURES
NEAR SEASONABLE LEVELS.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS/THUNDERSTORMS ALONG AND BEHIND NEARLY STATIONARY BOUNDARY
ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.  MVFR IN
GENERAL...TO OCCASIONAL IFR IN THE HEAVIER SHOWERS AND STORMS.  THE
STRONGER STORMS MAY ALSO PRODUCE WIND GUSTS TO 35-40 MPH.  BOUNDARY
STARTS TO LIFT BACK NORTH LATER TODAY...WITH MVFR/TEMPO IFR STILL
POSSIBLE THROUGH 18Z OR SO.  CANNOT RULE OUT ISOLATED STORMS ACROSS
CENTRAL/SOUTHERN COUNTIES THIS AFTERNOON BUT SHOULD BE SPOTTY AT
BEST.  WARM SECTOR TAKES OVER THIS EVENING...WITH VFR FOR A BRIEF
PERIOD UNTIL AFTER 09Z...WHEN A LINE OF SHOWERS AND STORMS WILL BE
RUSHING TOWARD THE OHIO RIVER AHEAD OF A FRESH COLD FRONT. EXPECT
THAT THE LINE WILL GET EAST OF THE OHIO RIVER BY 12Z...WITH ANOTHER
ROUND OF MVFR/IFR CONDITIONS AND GUSTY WINDS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SHOWERS AND THUNDERSTORMS TUESDAY MAY PRESS
FARTHER SOUTH THAN CURRENTLY EXPECTED...BASED ON INFLUENCES OF
INITIAL WAVE OF RAINFALL IN THE MORNING.  TIMING OF LATE TUESDAY
NIGHT STORMS IS ALSO IN QUESTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    L    L    L    L    L    M    L    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    L    L    L    L    H    H    H

AFTER 12Z WEDNESDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS INTO WEDNESDAY...AS COLD
FRONT COMES THROUGH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR OHZ066-067-075-076-
     083>086.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Apr 19, 4:24 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
524 AM EDT TUE APR 19 2011

VAZ003-004-WVZ024>028-032>040-046-047-200930-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
524 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-WVZ005>011-013>020-029>031-200930-
GREENUP-CARTER-BOYD-LAWRENCE-WAYNE-CABELL-MASON-JACKSON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-
524 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AMOUNTS WILL BE MONITORED BOTH THIS MORNING AND AGAIN
OVERNIGHT INTO WEDNESDAY. IF REPETITIVE SHOWERS APPEAR MORE
LIKELY OVER PREVIOUSLY WET COUNTIES...A FLASH FLOOD WATCH...OR
SHORT FUSE FLASH FLOOD WARNINGS...MAY BE POSTED.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS MORNING...THEN
AGAIN OVERNIGHT TONIGHT INTO WEDNESDAY MORNING. STRONG WIND GUSTS
OR LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN AMOUNTS WILL BE MONITORED INTO WEDNESDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-083>086-200930-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-
524 AM EDT TUE APR 19 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RAIN AMOUNTS WILL BE MONITORED BOTH THIS MORNING AND AGAIN
OVERNIGHT INTO WEDNESDAY. IF REPETITIVE SHOWERS APPEAR MORE
LIKELY OVER PREVIOUSLY WET COUNTIES...A FLASH FLOOD WATCH...OR
SHORT FUSE FLASH FLOOD WARNINGS...MAY BE POSTED.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS MORNING...THEN
AGAIN OVERNIGHT TONIGHT INTO WEDNESDAY MORNING. STRONG WIND GUSTS
OR LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN AMOUNTS WILL BE MONITORED INTO WEDNESDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 19, 6:20 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
720 AM EDT TUE APR 19 2011

OHZ086-WVZ006-007-014-191145-
CABELL WV-GALLIA OH-MASON WV-PUTNAM WV-
720 AM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CABELL...NORTHERN
PUTNAM...SOUTH CENTRAL GALLIA AND SOUTHERN MASON COUNTIES...

AT 718 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF PROCTORVILLE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...A QUARTER TO A HALF INCH OF RAINFALL MAY FALL IN A BRIEF
PERIOD.

THIS STORM WILL BE NEAR ASHTON AROUND 725 AM...BUFFALO AROUND 735 AM
AND GRIMMS LANDING AROUND 740 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
16 AND 25 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3844 8235 3846 8232 3858 8229 3859 8234
      3886 8190 3861 8173 3838 8231

10
Special weather statement, Apr 19, 7:16 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
816 AM EDT TUE APR 19 2011

KYZ101-103-OHZ066-067-075-076-083>087-WVZ007>011-014>020-028>032-
037>040-047-191315-
ATHENS OH-BARBOUR WV-BOYD KY-BRAXTON WV-CALHOUN WV-DODDRIDGE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LEWIS WV-MASON WV-MEIGS OH-MORGAN
OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE
WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON
OH-WEBSTER WV-WIRT WV-WOOD WV-
816 AM EDT TUE APR 19 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GREENUP...BOYD...VINTON...PERRY...LAWRENCE...ATHENS...WASHINGTON...
MORGAN...MEIGS...GALLIA...JACKSON...KANAWHA...PUTNAM...WEBSTER...
BRAXTON...ROANE...MASON...CALHOUN...GILMER...UPSHUR...RANDOLPH...
LEWIS...WIRT...WOOD...TAYLOR...DODDRIDGE...HARRISON...PLEASANTS...
TYLER...NICHOLAS...BARBOUR AND RITCHIE...

AT 813 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF HARRISVILLE...
MOVING EAST AT 65 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARNOLDSBURG...AUDRA STATE PARK...BIRCH RIVER...BRIDGEPORT...
  BUCKHANNON...BURNSVILLE...CEDAR CREEK STATE PARK...CLARKSBURG...
  DAILEY...ELIZABETH...ELKINS...GLENVILLE...GRAFTON...GRANTSVILLE...
  HARRISVILLE...HOLLY RIVER STATE PARK...JACKSON MILL...KENNA...
  MASON...MIDDLEBOURNE...MINERALWELLS...NORTH BEND STATE PARK...PADEN
  CITY...PARKERSBURG...PHILIPPI...POINT PLEASANT...RAVENSWOOD...
  RIPLEY...ROCK CAVE...SPENCER...ST. MARYS...STONEWALL JACKSON LAKE
  STATE PARK...SUTTON...WEBSTER SPRINGS...WEST UNION...WESTON...
  ALBANY...ATHENS...BELPRE...BEVERLY...CHESTERHILL...COAL GROVE...
  COOLVILLE...FORKED RUN STATE FOREST...GALLIPOLIS...GLOUSTER...
  IRONTON...JACKSON...LAKE HOPE STATE PARK...LAKE VESUVIUS...
  MARIETTA...MCARTHUR...MCCONNELSVILLE...NELSONVILLE...NEW
  LEXINGTON...OAK HILL...PERRY STATE FOREST...POMEROY...RACINE...RIO
  GRANDE...RUTLAND...SHAWNEE...SOMERSET AND WELLSTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 19, 7:18 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
818 AM EDT TUE APR 19 2011

KYZ101-103-OHZ066-067-075-076-083>087-WVZ007>011-014>020-028>032-
037>040-047-191315-
ATHENS OH-BARBOUR WV-BOYD KY-BRAXTON WV-CALHOUN WV-DODDRIDGE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LEWIS WV-MASON WV-MEIGS OH-MORGAN
OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE
WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON
OH-WEBSTER WV-WIRT WV-WOOD WV-
818 AM EDT TUE APR 19 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GREENUP...BOYD...VINTON...PERRY...LAWRENCE...ATHENS...WASHINGTON...
MORGAN...MEIGS...GALLIA...JACKSON...KANAWHA...PUTNAM...WEBSTER...
BRAXTON...ROANE...MASON...CALHOUN...GILMER...UPSHUR...RANDOLPH...
LEWIS...WIRT...WOOD...TAYLOR...DODDRIDGE...HARRISON...PLEASANTS...
TYLER...NICHOLAS...BARBOUR AND RITCHIE...

AT 813 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED THUNDERSTORMS 5 MILES SOUTHEAST OF HARRISVILLE...MOVING
EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARNOLDSBURG...AUDRA STATE PARK...BIRCH RIVER...BRIDGEPORT...
  BUCKHANNON...BURNSVILLE...CEDAR CREEK STATE PARK...CLARKSBURG...
  DAILEY...ELIZABETH...ELKINS...GLENVILLE...GRAFTON...GRANTSVILLE...
  HARRISVILLE...HOLLY RIVER STATE PARK...JACKSON MILL...KENNA...
  MASON...MIDDLEBOURNE...MINERALWELLS...NORTH BEND STATE PARK...PADEN
  CITY...PARKERSBURG...PHILIPPI...POINT PLEASANT...RAVENSWOOD...
  RIPLEY...ROCK CAVE...SPENCER...ST. MARYS...STONEWALL JACKSON LAKE
  STATE PARK...SUTTON...WEBSTER SPRINGS...WEST UNION...WESTON...
  ALBANY...ATHENS...BELPRE...BEVERLY...CHESTERHILL...COAL GROVE...
  COOLVILLE...FORKED RUN STATE FOREST...GALLIPOLIS...GLOUSTER...
  IRONTON...JACKSON...LAKE HOPE STATE PARK...LAKE VESUVIUS...
  MARIETTA...MCARTHUR...MCCONNELSVILLE...NELSONVILLE...NEW
  LEXINGTON...OAK HILL...PERRY STATE FOREST...POMEROY...RACINE...RIO
  GRANDE...RUTLAND...SHAWNEE...SOMERSET AND WELLSTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 19, 7:53 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT TUE APR 19 2011

WVZ028>030-038>040-047-191330-
BARBOUR WV-BRAXTON WV-GILMER WV-LEWIS WV-RANDOLPH WV-UPSHUR
WV-WEBSTER WV-
853 AM EDT TUE APR 19 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WEBSTER...BRAXTON...GILMER...UPSHUR...RANDOLPH...LEWIS AND BARBOUR...

AT 847 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF ROCK CAVE...OR ABOUT
15 MILES NORTHEAST OF SUTTON...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AUDRA STATE PARK...BUCKHANNON...ELKINS...ROCK CAVE AND STONEWALL
  JACKSON LAKE STATE PARK

PEA SIZED HAIL WAS REPORTED NEARS BURNSVILLE LAKE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 19, 8:30 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EDT TUE APR 19 2011

WVZ016-018-028>030-038>040-046-047-191430-
BARBOUR WV-BRAXTON WV-CALHOUN WV-GILMER WV-LEWIS WV-POCAHONTAS
WV-RANDOLPH WV-ROANE WV-UPSHUR WV-WEBSTER WV-
930 AM EDT TUE APR 19 2011

...THUNDERSTORMS WITH PEA SIZED HAIL GUSTY WINDS AND HEAVY DOWNPOURS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
POCAHONTAS...WEBSTER...BRAXTON...ROANE...CALHOUN...GILMER...UPSHUR...
RANDOLPH...LEWIS AND BARBOUR...

AT 926 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF GLENVILLE TO 16 MILES SOUTHWEST OF CEDAR CREEK STATE
PARK...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF GLENVILLE
TO 12 MILES SOUTH OF GRANTSVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AUDRA STATE PARK...BUCKHANNON...BURNSVILLE...CEDAR CREEK STATE
  PARK...DAILEY...ELKINS...GLENVILLE...ROCK CAVE...STONEWALL JACKSON
  LAKE STATE PARK AND WESTON

THESE STORMS WILL LIKELY PRODUCE PEA SIZED HAIL HEAVY DOWNPOURS AND
GUSTY WINDS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 19, 8:34 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
934 AM EDT TUE APR 19 2011

OHZ085-WVZ007-008-016>019-029-191415-
CALHOUN WV-GILMER WV-JACKSON WV-MASON WV-MEIGS OH-RITCHIE WV-ROANE
WV-WIRT WV-
934 AM EDT TUE APR 19 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MEIGS...ROANE...MASON...CALHOUN...JACKSON...GILMER...WIRT AND
RITCHIE...

AT 931 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF RACINE...MOVING
EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GRANTSVILLE...RAVENSWOOD...RIPLEY AND RACINE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Cincinnati radar (KILN), 114 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flood, 1 hail. Local standard time, as filed.

Flood, Vinton

When
April 19, 9:30 AM EST to 6:00 PM EST
Where
Vinton County, 0.85 mi WNW of Hamden to 0.85 mi N of Radcliff
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.157, -82.543

Streams overflowed and blocked roads.

Flood, Perry

When
April 19, 9:30 AM EST to 6:00 PM EST
Where
Perry County, Bristol to Portersville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.670, -82.230

Numerous streams overflowed and blocked roads across the southern portion of the county.

Flood, Athens

When
April 19, 9:30 AM EST to April 21, 9:00 PM EST
Where
Athens County, Nelsonville to Albany
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.470, -82.230

Numerous small streams overflowed and blocked roads during the daylight hours on the 19th. The Hocking River then caused flooding into the 21st. Damage was mainly to roads and a few culverts.

Hail, Morgan

When
April 19, 2:12 PM EST
Where
Morgan County, Stockport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.550, -81.800

Thunderstorm Wind, Washington

When
April 19, 2:45 PM EST to 2:47 PM EST
Where
Washington County, Watertown to Whipple
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.470, -81.630

Large branches were blown down.

Thunderstorm Wind, Perry

When
April 20, 2:00 AM EST
Where
Perry County, 1.14 mi S of Bruno to 0.47 mi WSW of Ziontown
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
39.834, -82.416

An attached garage collapsed onto 2 vehicles parked inside along Route 256. A shed was destroyed and siding was ripped off a house. Numerous trees were blown down. Power poles were damaged along Township Route 87.

Peak wind gusts were estimated at 70 mph.

Thunderstorm Wind, Perry

When
April 20, 2:00 AM EST
Where
Perry County, 0.62 mi NE of Thornville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.907, -82.413

Trees were blown down along Zion Road.

Thunderstorm Wind, Perry

When
April 20, 2:10 AM EST
Where
Perry County, 2.69 mi S of Junction City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.682, -82.290

Trees were blown down along County Route 11.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288779, 288780, 288781, 288761, 288758, 288768, 288769, 288770.